Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS El Paso, TX

July 5, 1997Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 5, 1997, 5:01 PM MDT for Otero County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1997, 5:01 PM MDT (23:01 UTC)
Expired
Jul 5, 1997, 5:35 PM MDT
In force
34 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Otero County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-411 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 052258 RRA
SVRELP
NMC035-052335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
501 PM MDT SAT JUL 5 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTH CENTRAL NEW MEXICO

   ...EXTREME SOUTHEASTERN OTERO COUNTY
 
AT 459 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 35 MILES SOUTHEAST OF SACRAMENTO OR
21 MILES EAST OF PINON MOVING SOUTHEAST AT 15 MPH.

 THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH...
HAIL 3/4 INCH OR LARGER...jFREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:55 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 12:55 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1250 PM MDT SAT JUL 5 1997

MRNG MDLS CONTINUE TREND OF SHIFTING 5H RDG FURTHER EAST WITH DRIER
WRLY FLOW ALOFT PUSHING INTO THE AREA AND MORE STABLE CONDITIONS
OVER CWA. ENUF LOW LEVEL MSTR AND INSTABILITY REMAINS TO GENERATE
SOME CLDS AND ISOLATED TSTMS THRU EARLY EVENING HOURS...ESPECIALLY
ALONG THE EASTERN MOUNTAIN ZONES. MOST ACTIVITY TO BE MAINLY EAST
OF CWA WHERE CONDITIONS ARE BETTER FOR STRONG TSTM DEVELOPMENT.
NOT AS MUCH ACTIVITY EXPECTED ACROSS CWA TOMORROW. LATER PDS
INDICATE A WEAK SHORT WV ON THE WEST COAST TO MOVE INTO AZ AND PUSH
5H RDG SOUTH...FURTHER ENHANCING DRY WESTERLY FLOW. MOS GDNC TMPS
FLUCTUATING SOMEWHAT BETWEEN RUNS...BUT REMAIN REASONABLE.

 4

SILVER CITY           AA  57/ 92/ 60/ 92 1111
TRUTH OR CONSEQUENCES AA  64/ 96/ 67/ 96 1---
ALAMOGORDO            AA  63/ 99/ 66/ 99 1111
CLOUDCROFT            AA  45/ 77/ 48/ 77 2222
LORDSBURG             AA  63/101/ 66/101 -00-
DEMING                AA  63/ 98/ 66/ 98 -00-
LAS CRUCES            AA  61/ 98/ 64/ 98 100-
EL PASO               AA  66/100/ 69/100 100-

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:43 PM MDTSevere Thunderstorm WarningEPZDoña Ana47 min
Jul 4, 6:51 PM MDTSevere Thunderstorm WarningEPZLuna49 min
Jul 4, 7:48 PM MDTSevere Thunderstorm WarningEPZDoña Ana37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.